Alert archive / Indiana / Flash Flood Warnings in 1998

Flash Flood Warning 26, NWS Northern Indiana

August 5, 1998Adams County, Indiana

NWS Northern Indiana issued this flash flood warning at Aug 5, 1998, 3:16 AM EST for Adams County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 1998, 3:16 AM EST (08:16 UTC)
Expired
Aug 5, 1998, 6:05 AM EST
In force
3 hr
Issued by
NWS Northern Indiana
Area
Whole counties

County Adams County, IN

The radar

The Northern Indiana radar (KIWX), 93 km from the middle of the area, began a volume at 08:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1998-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1998-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1638 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFWA 050817
FFWFWA
INC001-009-053-179-051105-

BULLETIN- EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
316 AM EST WED AUG 5 1998

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* FLASH FLOOD WARNING FOR PEOPLE IN THE FOLLOWING LOCATIONS...
  SOUTHERN ADAMS COUNTY IN NORTHEASTERN INDIANA
  BLACKFORD COUNTY IN NORTH CENTRAL INDIANA
  GRANT COUNTY IN NORTH CENTRAL INDIANA
  SOUTHERN WELLS COUNTY IN NORTHEASTERN INDIANA

* UNTIL 605 AM EST

* AT 300 AM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN FROM
  BLUFFTON TO MARION...MOVING SLOWLY NORTHEAST.

* HEAVY RAIN HAS ALREADY FALLEN OVER THESE COUNTIES OVERNIGHT WITH
  AMOUNTS OF 4 TO 6 INCHES INDICATED BY DOPPLER RADAR. VIRTUALLY
  ALL OF GRANT COUNTY IS EXPERIENCING FLOODING PROBLEMS WITH
  NUMEROUS COUNTY ROADS UNDER WATER AND FLOODING ALONG PARTS OF
  STATE ROUTES 22 AND 26 AS WELL. SIMILAR FLOODING IS ALSO
  OCCURRING IN BLACKFORD AND SOUTHERN ADAMS COUNTY. RAIN IS
  EXPECTED TO CONTINUE FROM HARTFORD CITY TO BLUFFTON TO SOUTH OF
  DECATUR WHERE AN ADDITIONAL 1 TO 2 INCHES ON RAIN MAY OCCUR BY
  DAYBREAK. ALTHOUGH RAIN IS MOVING OUT OF GRANT COUNTY...WIDESPREAD
  FLOODING IS EXPECTED TO BE A PROBLEM THROUGHOUT THE MORNING HOURS
  AND ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE
  BACK IN LATER THIS MORNING.

IF YOU ARE IN THESE AREAS... BE PREPA$RED TO MOVE TO HIGHER GROUND.
DO NOT DRIVE ACROSS FLOODED ROADS!

JAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:10 AM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 5, 2:10 AM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
210 AM EST WED AUG 5 1998

FLASH FLOOD WARNING IN EFFECT FOR SE CWA IN IN. KIWX RADAR CONTINUES
TO SHOW SH/TSRA IN THAT AREA WITH RADAR ESTIMATES OF 1.0 TO 1.5
INCHES PER HOUR. NGM SEEMS TO PICK UP ON THIS AS IT SHOWS A QPF MAX
OVER THIS AREA AT 12Z. SAT LOOP SHOWING GENERAL WARMING OF CLOUD
TOPS FOR CONVECTION IN S CEN IL WITH REGIONAL RADAR LOOP SHOWING
OVERALL MOVEMENT OF PRECIP TOWARD SE. IT APPEARS OUTFLOW FROM
CONVECTION OVER SOUTHERN PART OF CWA HAS SLOWED NORTHWARD
PROGRESSION OF WARM FRONT. HOWEVER...ETA AND NGM BOTH MOVE WARM
FRONT TOWARD IN/MI BORDER TODAY. WITH ACTUAL POSITION OF WARM FRONT
A LITTLE SOUTH OF 6HR MODEL FCST..WOULD EXPECT ADDITIONAL SH/TSRA
TO MOVE ACROSS CWA. FLASH FLOOD WATCH MAY NEED TO BE CONTINUED FOR
SOUTHERN PORTION OF CWA WHERE STP INDICATES 4-6 INCHES OF RAIN OVER
THE LAST 48HRS..WITH MOST OF IT OCCURRING IN THE LAST 12 HRS. CURRENT
ZONES LOOK GOOD WITH LIKELY/CAT POPS FOR CWA TODAY. AS FRONT LIFTS
NORTH TODAY FOCUS OF PRECIP SHOULD LIFT NORTH AND WEST OF CWA SO MAY
BE ABLE TO BACK DOWN TO SCT SH/TSRA FOR THU. NO BREAKS OF SUN
EXPECTED TODAY SO WOULD TEND TOWARD PERSISTENCE FOR HIGHS WHERE
COOLER FAN NUMBERS ARE CLOSER.

SBN WE 076/068 078/067 080 15875
FWA WE 075/065 080/064 082 15874
AOH TE 075/065 078/064 081 15874

JAL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:07 AM ESTFlash Flood WarningIWXBlackford, Grant, Jay, Wells3 hr
Aug 5, 12:07 AM ESTFlash Flood WarningIWXAdams3 hr
Aug 5, 3:16 AM ESTFlash Flood WarningIWXBlackford, Grant, Wells3 hr
Aug 5, 11:30 AM ESTFlash Flood WarningIWXGrant4 hr

Nearby

Flash Flood Warnings in Indiana, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.